Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 408, NWS Wichita, KS

August 29, 2008Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2008, 1:26 AM CDT for Neosho County, Wilson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 1:26 AM CDT (06:26 UTC)
Expired
Aug 29, 2008, 2:04 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 154 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:49 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 11:49 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1149 PM CDT THU AUG 28 2008

.UPDATE...

.AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU

COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS
SOUTHERN  KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE
OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP
JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF
KCNU.  EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE
OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR
NOW.

THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS
OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE
FRONTAL PASSAGE.

FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE
AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND
NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR
NOW.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT THU AUG 28 2008/

UPDATE...

COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS
SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER
SOUTHEASTERN KS. THIS IS ALSO WHERE CONVECTION CONTINUES TO FESTER
ALONG THE BOUNDARY JUST TO THE NORTH OF THE COUNTY WARNING AREA.
EXPECT SOME OF THIS CONVECTION TO EVENTUALLY PROPAGATE MORE EAST
THAN SOUTH AS THE OVERNIGHT PROGRESSES...BUT ELEVATED INSTABILITY
REMAINS FAIRLY HIGH AT SOUTH OF THE BOUNDARY AT LEAST UNTIL
09Z/FRI.  FAVORABLE THICKNESS ALSO SUGGESTS SOME BACKBUILDING OF THE
CONVECTION AS IT MOVES EAST...SO SOME OF THIS CONVECTION MAY DEVELOP
BACK INTO THE NORTHEAST CORNER OF THE FORECAST AREA. SO WILL KEEP A
SOLID CHANCE POP FOR THIS...BUT WILL CUT BACK ON POPS BACK TO THE
NORTHWEST (NORTHWEST OF THE TURNPIKE) WHERE PRECIP CHANCES HAVE
DIMINISHED TO NEAR ZERO AFTER THE FRONTAL PASSAGE.  COULD STILL SEE
SOME ISOLATED TSRA ALONG THE REMAINING PORTION OF THE BOUNDARY IN
THE FLINT HILLS...SO WILL KEEP A LOW POP IN THIS AREA AS WELL.

KETCHAM

PREV DISCUSSION... /ISSUED 652 PM CDT THU AUG 28 2008/

UPDATE...

AVIATION...00Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONTAL BOUNDARY JUST TO THE NW OF KICT HAS LEAD TO SOME
CONVECTION DEVELOPING IN THE NEIGHBORING COUNTY. CURRENT SHORT
TERM MODELS AND EXTRAPOLATION SUGGEST THIS BOUNDARY WILL CONTINUE
TO PROGRESS TO THE SOUTHEAST AS THE NIGHT TIME PROGRESS. SO WILL
INCLUDE A VCTS IN THE KICT AND LATER ON FOR THE KCNU TAFS UNTIL
06Z IN CASE ANY STORM CAN DEVELOP ALONG THE FRONT AS IT MOVES
THROUGH.

THE REST OF THE TAF SITES IN CENTRAL KS WILL SEE A RETURN TO VFR
CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE
AREA AFTER THE FRONTAL PASSAGE.

FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE
AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND
NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR
NOW.

KETCHAM

PREV DISCUSSION... /ISSUED 340 PM CDT THU AUG 28 2008/

DISCUSSION...

TONIGHT:

MAIN FOCUS IS FRONT AND POTENTIAL FOR CONVECTIVE INITIATION AND
INTENSITY. SO FAR PRECIPITATION HAS BEEN WELL POST-FRONTAL...
ALTHOUGH NOT SURE IF THAT TREND WILL CONTINUE. LIMITING FACTORS SO
FAR HAVE BEEN THE CAP AND RELATIVELY WEAK CONVERGENCE ON BOTH PRE-
FRONTAL TROUGH AND THE FRONT. MAY SEE BETTER CHANCE OF RAIN THIS
EVENING BEHIND THE FRONT. OF NOTE THE THREE LOCAL MODELS ALL PUSH
THE FRONT THROUGH THE AREA FASTER THAN THE GLOBAL FORECAST SYSTEM
MODEL WHICH WAS ALSO FASTER THAN THE NORTH AMERICAN MODEL. OUR
WRF-KF 32KM KEEPS ALL THE PRECIPITATION EAST OF I-35 AFTER
0000 UTC. WITH ITS CINH REMAINING FAIRLY HIGH...WOULD ANTICIPATED
ONLY ISOLATED-SCATTERED CONVERAGE UNLESS SUBSTANTIAL COLD POOL
CAN FORM. STORMS WILL BE RELATIVELY SLOW MOVING SO MAIN THREAT
WILL BE LOCALLY HEAVY RAIN.

FRI:

WITH RELATIVELY WEAK FORCING BEHIND FRONT...850MB BOUNDARY WILL
REMAIN HUNG UP SOMEWHERE BETWEEN HWY 400 AND JUST SOUTH OF OK
BORDER. AS FLOW VEERS DURING THE DAY...UPSLOPE COMPONENT AND
AFTERNOON HEATING MAY BE SUFFICIENT TO PRODUCE ISOLATED/SCATTERED
CONVECTION. BEST CHANCE WOULD LIKELY BE IN THE EXTREME SOUTHWEST
PART OF THE FORECAST AREA. TEMPERATURES/DEW POINTS WILL BE A BIT
HIGHER ACROSS THE SOUTHERN HALF THAN PREVIOUSLY ADVERTISED.

SAT-SUN:

WHILE LOW LEVEL FLOW WILL CONTINUE TO VEER...BOTH BAROCLINICITY AND
ADVECTIVE COMPONENTS APPEAR TO BE WEAK AND WOULD LIKELY PRECLUDE
PRECIPITATION. SOME POSSIBILITY OF RIPPLE IN UPPER FLOW ON
SUN/SUN NIGHT...AND MAINLY FOR CONSISTENCY...KEPT LOW PROBABILITY
OF PRECIPITATION GOING IN FAR WESTERN SECTIONS.

MON-THU:

WHILE LOW LEVEL MOISTURE MAY BE LURKING AROUND THE AREA AT THE
BEGINNING OF PERIOD...LATEST MODEL RUNS DO NOT SEEM TO SUGGEST
FAVORABLE COVERGENCE OR SUPPORT FOR PRECIPITATION. HOWEVER BY
WED-THU ANOTHER COLD FRONT WILL APPROACH THE NORTHWEST WHILE FRINGE
OF TROPICAL REMNANTS COULD MOVE INTO SOUTHEAST KS. WHILE SOME SMALL
DRY SLOT WILL LIKELY DEVELOP BETWEEN THESE TWO SYSTEMS...
UNCERTAINTY OF LOCATION AND TIMING SUGGEST ATTEMPTING TO FORECAST
THAT SCENERIO WOULD NOT BE PRUDENT. DID HOWEVER SHADE PROBABILITY
OF PRECIPITATION HIGHEST IN SOUTHEAST KS WHERE JUST ABOUT ANY
SCENERIO SHOULD RESULT IN SOME CHANCE OF PRECIPITATION...IE FASTER
FRONT WITH NO TROPICAL INFLUENCE...OR GREATER TROPICAL INFLUENCE.
-HOWERTON

AVIATION...

FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES
ASSOCIATED WITH COLD FRONT.

COLD FRONT IS CURRENTLY THROUGH KRSL AND NORTH OF KSLN. MOST OF THE
CONVECTION SO FAR TODAY HAS BEEN POST FRONTAL OVER SOUTHERN NE. NOT
TOO IMPRESSED WITH THE AMOUNT OF CONVERGENCE THAT IS OCCURRING AND
IS FORECASTED ALONG THE FRONT. THEREFORE NOT TOO SURE WERE GOING TO
SEE TOO MUCH IN THE WAY OF STORM COVERAGE LATE THIS AFTERNOON AND
EVENING. THEREFORE ONLY MENTIONED VCTS AND CB IN THE CLOUD GROUPS
WITH NO TEMPOS AT THIS TIME. ALSO CONCERNED THAT MUCH OF THE PRECIP
MAYBE POST FRONTAL LIKE IS OCCURRING NOW AND ALSO WHAT THE GFS IS
FORECASTING. IF THIS IS THE CASE WILL HAVE TO LINGER ISOLATED
CONVECTION LONGER OVERNIGHT. BEHIND THE FRONT WINDS WILL FLIP AROUND
TO THE NORTH AND THEN NORTHEAST WITH THE BETTER GUSTS REMAINING OVER
CENTRAL KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  89  68  89 /  20  20  10  10
HUTCHINSON      68  87  66  89 /  20  10  10  10
NEWTON          68  87  66  88 /  30  10  10  10
ELDORADO        70  88  66  88 /  30  10  10  10
WINFIELD-KWLD   73  91  69  90 /  20  20  20  10
RUSSELL         63  86  64  88 /  20  10  10  10
GREAT BEND      65  86  67  88 /  20  10  10  10
SALINA          67  88  65  90 /  20  10  10  10
MCPHERSON       67  86  66  89 /  20  10  10  10
COFFEYVILLE     71  93  66  91 /  20  20  10  10
CHANUTE         68  90  64  89 /  40  20  10  10
IOLA            66  89  63  89 /  40  10  10  10
PARSONS-KPPF    71  91  65  90 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU AUG 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
925 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS
OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT
...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS.
THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY
RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND
OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE
STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE
FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES
STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO
THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Aug 28, 9:45 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT THU AUG 28 2008

KSZ072-290330-
ALLEN-
945 PM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLONY...OR 10 MILES NORTHEAST OF IOLA...
AND MOVING SOUTHEAST AT 17 MPH.

DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 29, 1:02 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
102 AM CDT FRI AUG 29 2008

KSZ095-096-290630-
NEOSHO-WILSON-
102 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHANUTE...AND MOVING
EAST AT 18 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY
DOWNPOURS OF RAIN.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:06 AM CDTAreal Flood WarningICTNeosho6 hr
Aug 29, 3:24 AM CDTSevere Thunderstorm WarningICTNeosho36 min
Aug 29, 4:00 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson27 min
Aug 29, 5:13 AM CDTFlash Flood WarningICTNeosho4 hr
Aug 29, 6:11 AM CDTAreal Flood WarningICTElk, Wilson4 hr
Aug 29, 9:03 AM CDTAreal Flood WarningICTNeosho3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.